Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Anonanimal31

Extremely Scared-Considering Stopping Accutane Early

I've been on accutane for 4 months now, 40 mg a day the first month and 60 mg the past 3 months. My skin is overall pretty clear, I have had one pimple in the past 2-3 weeks, so that part is good. I also am really not experiencing any side effects, other than I feel like a slight bit of digestion issues. Nothing too bad though and nothing that's bothered me that much.

The reason I'm considering stopping early though, is because I'm terrified of the long term side effects. I've been reading about all of these side effects that people have that don't even appear until a year or two after taking accutane. I'm so scared that this might happen to me, and my skin is looking good now, so I'm thinking maybe I should just take like 30 mg a day for another 15-20 days or so and then stop. As depressed as my acne made me, I'd rather just live with the acne than have to deal with severe long term side effects.

My questions are, firstly, can anyone who has been off of accutane for at least like a year or two tell me, do you feel normal after it???

And secondly, if I stop now will my acne most likely come back? or do I have a good chance of remission? Even if it came back a little but not as severe as before, I'd be ok with that. Just FYI, I'm a 20 year old male around 170 pounds.

Edited by Anonanimal31

Share this post


Link to post
Share on other sites

Any severe side effects you were going to experience would have very likely happened by now.

You weight about 77 kilograms. The ideal cumulative dose to minimise the chance of relapse post-Accutane is 120-150mg/kg but let's say 135mg/kg, which for you is 10,395mg.

So you have to take about 10,395mg of Accutane in total to minimise (but not necessarily eliminate) the chance of relapse and to maximise the chance of permanent remission.

So far you have only taken about 6600mg of Accutane (30x40mg + 90x60mg), so you have quite a bit to go to reach the optimal cumulative dose.

http://www.dermnetnz.org/treatments/isotretinoin.html

http://www.skintherapyletter.com/2004/9.3/1.html

Good luck

Edited by biggs881

Share this post


Link to post
Share on other sites

Any severe side effects you were going to experience would have very likely happened by now.

You weight about 77 kilograms. The ideal cumulative dose to minimise the chance of relapse post-Accutane is 120-150mg/kg but let's say 135mg/kg, which for you is 10,395mg.

So you have to take about 10,395mg of Accutane in total to minimise (but not necessarily eliminate) the chance of relapse and to maximise the chance of permanent remission.

So far you have only taken about 6600mg of Accutane (30x40mg + 90x60mg), so you have quite a bit to go to reach the optimal cumulative dose.

Good luck

Well what I'm worried about is I've read a lot of reports on side effects that are under the radar until down the road after the patient has finished. This is what I'm most concerned about.

Edited by Anonanimal31

Share this post


Link to post
Share on other sites

I was on accutane for 5 1/2 months. I had a tone of major side effects while on the medication. After 1 month off most went away and others like dryness are a lot better but my skin and eyes still have dryness. Nothing too bad though. It's been 2 years since I finished accutane. Nothing new has came up. You'll be fine. Don't stop taking it. It's definitely worth it in the end. I had severe cystic acne and it was the best thing for my skin. The pros definitely outweighed the cons.

Share this post


Link to post
Share on other sites

Worrying can give you more stomach problems than anything. I never explained all the side effects to my son because I knew he would worry. In fact I'm the one that has been doing all the worrying and have been the one with the stomach issues. I guess what I'm saying is let your derm know about your concerns and maybe he will lower your dose. Then try not to worry ( I know its hard) try some relaxation techniques such as walking outdoors or yoga, when you find yourself stressing. Know that you are almost to goal and you don't have much longer on your meds.

Any severe side effects you were going to experience would have very likely happened by now.

You weight about 77 kilograms. The ideal cumulative dose to minimise the chance of relapse post-Accutane is 120-150mg/kg but let's say 135mg/kg, which for you is 10,395mg.

So you have to take about 10,395mg of Accutane in total to minimise (but not necessarily eliminate) the chance of relapse and to maximise the chance of permanent remission.

So far you have only taken about 6600mg of Accutane (30x40mg + 90x60mg), so you have quite a bit to go to reach the optimal cumulative dose.

Good luck

Well what I'm worried about is I've read a lot of reports on side effects that are under the radar until down the road after the patient has finished. This is what I'm most concerned about.

Share this post


Link to post
Share on other sites

Dear friend , DO NOT stopp this medication early you don´t want any relapse of your acne. Don´t read to much and don´t listen to all people that are saying side effects and stuff just take your dose if you have any other problems with your current side-effcets speak to your derma about it he will probably help you. Don´t worry be strong my friend!

Share this post


Link to post
Share on other sites

I had the same paranoia over taking it specially when i began to feel a bit less energetic, and my knee joints began hurting, i was on it for about 5 months the first time and 4 the second time. Yes it's ok to be worried but if by now it hasnt given you severe side effects chances are your body will handle it. Keep going youre almost there, dont stop now or else all this time couldve been in vain. Finish your course and good luck! (all the pain from then is gone and if i had to i would take it again.)

Share this post


Link to post
Share on other sites

I've used Accutane three times in my life with no problems. In my 20's I did a high dosage (can't recall exact) and had the usual dryness and it was effective. In my 30's my acne flared up again and did another course with good results. Now in my 50's (yep, I'm old) I'm doing 40mg/day for sebaceous hyperplasia and it's working great. The only side effects I've ever had were during the use of Accutane and they consisted of dryness of varying degrees, that's it. I have not had any long term effects over approximately 30 years! Doctors and manufacturers are extremely cautious with monitoring and prescribing now so it is actually safer to use than when it was first prescribed. I am very satisfied with the results and hope to continue on a low dosage for an extended period to keep my issue from coming back. Everyone is different, but I hope this provides you with a little bit of reassurance about Accutane. Talk to your doctor if you are worried. Good luck!

Share this post


Link to post
Share on other sites

Hey anonanimal31! I understand your concerns over this highly effective and controversial drug, but like others are saying, I hope you don't stop taking it. I would avoid reading blogs/non-reputable websites for accutane information. Check out WebMD and read accutane's "side effects" tab there and you will notice all the really bad side effects are very rare. Two of my siblings have been on accutane 10+ years ago and they have been acne free ever since and didn't experience anything but the typical side effects. Also, a friend of mine went on 2 rounds of it for severe acne (about 10 yrs ago also) and she hasn't had any effects later in life. I really hope you choose to stick it through and I believe you will be so happy you did! Remember that the extremely bad side effects are rare. Thanks for reading!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×